Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 231, NWS Lubbock, TX

July 4, 2017Briscoe County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 4, 2017, 10:28 PM CDT for Briscoe County, Hall County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 10:28 PM CDT (03:28 UTC)
Expired
Jul 4, 2017, 11:00 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Briscoe County, TX, Hall County, TX

The radar

The Amarillo radar (KAMA), 110 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 6:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

984 
WUUS54 KLUB 050328
SVRLUB
TXC045-191-050400-
/O.NEW.KLUB.SV.W.0231.170705T0328Z-170705T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
1028 PM CDT TUE JUL 4 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hall County in the Panhandle of Texas...
  Southeastern Briscoe County in the Panhandle of Texas...

* Until 1100 PM CDT

* At 1027 PM CDT, a severe thunderstorm was located near Quitaque, or
  near Caprock Canyon State Park, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Turkey, Caprock Canyon State Park, Quitaque and Valley Schools. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3452 10083 3431 10083 3431 10091 3432 10124
      3448 10123 3456 10112
TIME...MOT...LOC 0327Z 225DEG 11KT 3439 10116 

HAIL...1.00IN
WIND...60MPH
 
$$

JORDAN
1 follow-up statement
417 
WWUS54 KLUB 050348
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1048 PM CDT TUE JUL 4 2017

TXC045-191-050400-
/O.CON.KLUB.SV.W.0231.000000T0000Z-170705T0400Z/
Hall TX-Briscoe TX-
1048 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN HALL AND SOUTHEASTERN BRISCOE COUNTIES...

At 1048 PM CDT, a severe thunderstorm was located near Quitaque, or 9
miles southwest of Caprock Canyon State Park, moving southwest at 10
mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Caprock Canyon State Park, Quitaque and Valley Schools. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3449 10099 3437 10091 3431 10091 3432 10124
      3448 10123 3449 10113
TIME...MOT...LOC 0348Z 028DEG 11KT 3434 10115 

HAIL...0.75IN
WIND...60MPH
 
$$

JORDAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:20 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 4, 6:20 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
620 PM CDT Tue Jul 4 2017

.AVIATION...
VFR conditions in place all three TAF sites. Developing line of
storms will move through the TAF sites later this evening and
confidence is fairly high on the timing. May need to tweak start
and end times some but expect strong gusty wind with the storm
arrival. After the storms depart, skies will return to VFR with a
light and variable wind. There may be a few isolated storms
overnight but confidence is too low to include. VFR conditions
will then continue through the day Wednesday.

Jordan

&&

.PREV DISCUSSION... /issued 353 PM CDT Tue Jul 4 2017/

DISCUSSION...
Our expected thunderstorm complex tonight is already starting to
take shape across northeast NM at 330 pm. Scattered t-storms
developing in that area are expected to gradually organize as they
approach our northwest counties by 7 pm or so. The developing
south-southeasterly low-level jet this evening will help these
storms grow upscale this evening into a MCS which should march
south-southeastward through much of the forecast area, finally
exiting to the south and east early Wednesday morning. Winds aloft
are pretty modest...although not bad for July...but deep-layer
shear will improve some as the LLJ kicks in. MUCAPEs are progged
to be in the 1000-1500 J/kg range and will support a severe wind
gust threat along with perhaps an isolated large hail threat early
on. A localized flooding threat may also materialize given the
saturated soil across parts of the area and PWATS running around 1
to 1.5 inches across the area.

After tonight's activity it looks like we will have one more day
of storm chances before an upper-level ridge building over the
4-corners area begins to exert more influence for a while. In
fact, our storm chances on Wednesday do not look very promising as
slightly cooler temperatures should keep the area a little more
stable locally, while upper-flow turning more north-northeasterly
will keep the activity in NM pinned to the higher terrain. We may
look for any boundary left over from the overnight complex to help
overcome any inhibition late Wed.

Precip. chances should be low Thursday and Friday as we undergo a
warming and drying trend. The temperature rebound may be tempered
somewhat by the moist soil, especially if we get widespread
rainfall tonight. The GFS and ECMWF both suggest that a weakness
could develop in the east side of the ridge by Saturday which
could temporarily shift the steering winds to the N-NW and give a
little better chance for storms to make it into the area late
Saturday and possibly into Sunday. The ridge broadens over much
of the western and central U.S. early next week which should keep
precipitation chances low and keep temps near or slightly above
average.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

14/99/14
Hazardous weather outlook, Jul 4, 10:56 AM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1056 AM CDT Tue Jul 4 2017

TXZ021>044-051600-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1056 AM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight
Isolated thunderstorms are possible late this afternoon and early
evening across the South Plains, mainly to the south and west of
highway 84. This evening and overnight, a complex of
thunderstorms is expected to move southeast across much of the
forecast area. A few of these storms have the potential to be
severe with wind gusts to 65 mph and hail to one inch in diameter.
In addition, some locally heavy rainfall is possible, especially
in the Rolling Plains later tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm chances continue Wednesday and Wednesday night,
though coverage and intensity will be less than recent days. By
Thursday, drier weather is expected across the region.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested late this afternoon and
tonight.

In the hours before

Local storm report, Jul 4, 9:12 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
912 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     4 S LEVELLAND           33.53N 102.36W
07/04/2017  M58 MPH          HOCKLEY            TX   MESONET

            MEASURED BY TEXAS TECH WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1700313

SCOBB
Local storm report, Jul 4, 9:15 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
915 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND GST     6 NNE LUBBOCK           33.67N 101.82W
07/04/2017  M58 MPH          LUBBOCK            TX   ASOS

&&

EVENT NUMBER LUB1700314

JGD
Local storm report, Jul 4, 9:16 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
916 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     3 WSW AIKEN             34.13N 101.57W
07/04/2017  M67 MPH          HALE               TX   MESONET

            MEASURED BY TEXAS TECH WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1700315

SCOBB
Local storm report, Jul 4, 9:17 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
917 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND GST     6 NNE LUBBOCK           33.67N 101.82W
07/04/2017  M58 MPH          LUBBOCK            TX   ASOS

            MEASURED BY ASOS AT LUBBOCK INTERNATIONAL AIRPORT.

&&

EVENT NUMBER LUB1700316

SCOBB
Local storm report, Jul 4, 9:42 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
942 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     6 SSW WOLFFORTH         33.42N 102.05W
07/04/2017  M58 MPH          LUBBOCK            TX   MESONET

            MEASURED BY TEXAS TECH WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1700317

SCOBB
Local storm report, Jul 4, 10:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1006 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLOOD            LUBBOCK                 33.58N 101.88W
07/04/2017                   LUBBOCK            TX   TX DOT

            LOOP 289 AND FRANKFORD

&&

EVENT NUMBER LUB1700318

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:03 PM CDTSevere Thunderstorm WarningLUBKent42 min
Jul 4, 7:14 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb, Parmer46 min
Jul 4, 7:48 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Hale, Lamb, Parmer, Swisher42 min
Jul 4, 8:31 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 4 more29 min
Jul 4, 8:59 PM CDTSevere Thunderstorm WarningLUBBriscoe, Cochran, Crosby, Floyd, Hale, Hockley and 6 more46 min
Jul 4, 9:28 PM CDTSevere Thunderstorm WarningLUBCottle47 min
Jul 4, 9:42 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Hockley, Lubbock, Lynn, Terry and 1 more48 min
Jul 4, 9:46 PM CDTSevere Thunderstorm WarningLUBBriscoe, Crosby, Floyd, Hale, Hall, Motley and 1 more44 min
Jul 4, 9:50 PM CDTAreal Flood AdvisoryLUBLubbock55 min
Jul 4, 10:33 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent, Lynn42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.